Alert archive / North Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 22, 2008, 8:29 PM CDT for Eddy County, North Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2008, 8:29 PM CDT (01:29 UTC)
- Expired
- Sep 23, 2008, 8:48 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 10:00 PM CDT | FLASH FLOOD | 10 Sw Hamar, ND | WATER ACCUMULATED IN BASEMENT OF RESIDENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 230130 FFWFGF NDC027-230730- /O.NEW.KFGF.FF.W.0005.080923T0130Z-080923T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 829 PM CDT MON SEP 22 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 230 AM CDT TUESDAY * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTHEAST OF BRANTFORD...OR 33 MILES SOUTH OF DEVILS LAKE. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING TO THE NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HAMAR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905 $$ HOPKINS
3 follow-up statements
000 WGUS73 KFGF 230408 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 PM CDT MON SEP 22 2008 NDC027-230730- /O.CON.KFGF.FF.W.0005.000000T0000Z-080923T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY ND- 1105 PM CDT MON SEP 22 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR EASTERN EDDY COUNTY... AT 1101 PM CDT...THE PUBLIC REPORTED UP TO 3 INCHES OF RAIN HAD FALLEN IN THE WARWICK AREA OVER THE COURSE OF TWO HOURS. WITH THE HEAVY RAINFALL OVER A SHORT PERIOD OF TIME...THE THREAT FOR FLOODING REMAINS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905 $$ HOPKINS
000 WGUS53 KFGF 230602 FFWFGF NDC027-231400- /O.EXT.KFGF.FF.W.0005.000000T0000Z-080923T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1259 AM CDT TUE SEP 23 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS EXTENDED THE * FLASH FLOOD WARNING FOR... EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 900 AM CDT * AT 1256 AM CDT...RADAR INDICATES THUNDERSTORMS CONTAINING TORRENTIAL RAIN OVER EASTERN EDDY COUNTY THAT WILL CONTINUE AT TIMES TONIGHT. RAINFALL REPORTS OF UP TO 4 INCHES HAVE BEEN REPORTED 8 AND ONE HALF MILES SOUTH OF WARWICK OVER THE PAST 24 HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY OVERNIGHT. THIS WILL CAUSE FLASH FLOODING IN SOME AREAS DUE TO SATURATED SOILS AND INCREASED RUNOFF. * SOME LOCATIONS IN THE WARNING INCLUDE HAMAR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905 $$ DK
000 WGUS73 KFGF 231348 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 844 AM CDT TUE SEP 23 2008 NDC027-231354- /O.CAN.KFGF.FF.W.0005.000000T0000Z-080923T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY ND- 844 AM CDT TUE SEP 23 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN EDDY COUNTY... AT 844 AM CDT...THE HEAVY RAIN IN EASTERN EDDY COUNTY HAS DISSIPATED. FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. CALLS TO LOCAL LAW ENFORCEMENT INDICATED THAT NO REPORTS OF FLOODING OR ROADWAYS UNDER WATER WERE RECEIVED. LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905 $$ VOELKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:24 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 22, 7:24 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008
.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.
THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.
&&
.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
024-026-054.
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.
&&
DKHazardous weather outlook, Sep 22, 6:51 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 651 AM CDT MON SEP 22 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 651 AM CDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO TUESDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. NG
In the hours before
Local storm report, Sep 22, 5:03 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD BRECKENRIDGE 46.26N 96.59W
09/02/2008 WILKIN MN LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
0200 AM FLASH FLOOD WAHPETON 46.27N 96.61W
09/02/2008 RICHLAND ND LAW ENFORCEMENT
RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
AREAS OF STREET FLOODING ALSO OCCURRED.
&&
GGUSTLocal storm report, Sep 22, 5:04 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 3 S MAHNOMEN 47.27N 95.97W
09/13/2008 MAHNOMEN MN LAW ENFORCEMENT
A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
TOUCHDOWN WAS OBSERVED.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 8:51 PM CDT | Flash Flood Warning | FGF | Benson, Nelson, Ramsey | 12 hr |
| Sep 22, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more | 66 min |
| Sep 23, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
| Sep 23, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 26 min |
Nearby
Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.